Washington, 2020Dust Storm and Strong Wind in Washington, May 6, 2020
May 6, 2020 · NWS OTX · 2 events in 2 counties and zones
The passage of a strong cold front brought a line of strong winds in the early morning of May 6th. The winds surged north-northeast with the front impacting much of eastern Washington, Columbia Basin, and eastern Cascade Mountain slopes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of a strong cold front brought a line of strong winds in the early morning of May 6th. The winds surged north-northeast with the front impacting much of eastern Washington, Columbia Basin, and eastern Cascade Mountain slopes. This produced a dust storm and wind damage from the sudden, but short lived burst of strong winds. Sustained winds of 25-30 mph with gusts to 40-55 mph created less than one mile visibility from the blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 3:44 AM PST, 2 hours 16 minutes earlier.
Area forecast discussion, May 6, 3:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
444 AM PDT Wed May 6 2020
.SYNOPSIS...
A strong cold front will arrive today with widespread rain
across most of the region. The front will also bring windy
conditions and a chance for afternoon thunderstorms. With the
exception of scattered light rain showers over the Idaho Panhandle
on Thursday, the second half of the week into the weekend looks
dry with warming temperatures. The weekend will be dry but breezy.
Unsettled weather will return by early next week.
&&
.DISCUSSION...
Today...The most consequential and impactful weather of the next
week will occur today. Satellite this morning indicates a strong
upper level short wave trough moving into the region. This wave
will push a strong cold front at the surface through the forecast
area from west to east during the morning hours. A quick
deterioration to widespread showers is expected early this morning
with gusty winds on the leading edge of the precipitation
field...some local gusts to 50 mph are possible across the upper
Columbia Basin...the Palouse and Alpowa areas and the Spokane and
Coeur D'Alene areas as this front transits through followed
quickly by a wave of rain showers. The transition from yesterday's
70 degree weather to todays polar maritime air mass invasion will
promote breezy and gusty conditions across the Columbia Basin
through the day even after the initial rain cooled outflow
boundary. The previously issued Wind Advisory has been expanded to
include the upper Columbia Basin and simplified in
timing...beginning with the initial outflow passage in the morning
and continuing through the afternoon due to gradient packing and
momentum mixing over the eastern zones...and beginning in the late
morning with the strong post frontal advection downsloping off
the Cascades in the western Basin.
Otherwise...today will be characterized by widespread rain showers
as the trough slows down and pinches off into a closed low over
far eastern Washington and north Idaho this afternoon. Some
tapering off of showers is expected over the Cascades and
immediate lee areas by afternoon as downslope kicks in...but the
eastern and northern zones will see a prolonged period of frequent
showers through the day with generally a quarter to a third of an
inch of rain fall expected over the eastern basin and up to a
half inch over the northeastern mountains. The best chance of any
isolated thunderstorms will be under the closed low cold pool
which will track over the Palouse and points south and east this
afternoon.
Tonight and Thursday will be a period of slow improvement over the
eastern zones while the outgoing wave tracks off to the east...but
wrap-around moisture will harass the Idaho Panhandle with
lingering showers well into Thursday before appreciable drying
takes over. The western zones will see a quicker improvement and
clearing as soon as tonight as a follow on upper level rideg
begins to build in the wake of today's trough.
Friday through Tuesday...Ensemble model fields of motion are in
good agreement and consistent over multiple runs in depicting a
narrow meridional upper ridge axis over western Washington and
Oregon sandwiched between a stationary offshore closed low and a
broad mid continental trough to the east. With the forecast area
under the dry and subsiding eastern flank of this feature no
precipitation is expected with largely clear skies through the
weekend...however a series of disturbances sliding down the
Continental trough and a developing coastal thermal trough will
encourage a strengthening northeasterly gradient across the
forecast area...becoming quite noticeable on or about Saturday
and through Monday morning manifesting itself as breezy and
locally gusty northeast winds across the basin and through the
Purcell Trench of north Idaho.
On or about Monday and definitely by Tuesday models continue to
hint at the offshore closed low encroaching on the coast and
bringing another deterioration into showery conditions.
Through this period temperatures are expected to run above
average across the region...with downslope adiabatic warming on
the northeast winds flow promoting temperatures in the deep basin
rising well into the 80s by Saturday and Sunday...with solid 70
degree readings over the higher surrounding terrain. /Fugazzi
&&
.AVIATION...
06Z TAFS: A strong and moist cold front running from KBLI to KPDT
at 12Z will bend and move to a line from roughly KOMK to KMSO by
18Z with widespread rain showers with MVFR ceilings along and for
2 to 4 hours after the FROPA for all TAF sites, and winds with
the frontal passage will quickly increase becoming SW 20 to 30 Kts
with gusts to 35 to 45 kts for a short period with the FROPA at
the KGEG/KSFF/KCOE/KLWS and KPUW TAF sites. Following this push of
winds, steady light to moderate rains will follow with low VFR or
MVFR cigs through 18Z to 22Z before the precipitation area moves
off to the northeast of the Columbia Basin. Isold -TSRA are
possible in the KPUW and KLWS areas this afternoon but confidence
is low and not mentioned for these TAF sites. Widespread gusty
conditions will develop 14-18z from KEAT to KMWH and across the
entire Basin and persist through the afternoon...subsiding around
03z. Skies will clear from west to east after 00Z and through
tonight except for lingering showers over the Idaho Panhandle./
MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 37 63 39 72 46 / 100 10 0 0 0 0
Coeur d'Alene 49 38 60 38 71 44 / 100 30 0 0 0 0
Pullman 52 35 60 37 70 43 / 90 10 0 0 0 0
Lewiston 59 41 66 42 76 47 / 90 0 0 0 0 0
Colville 52 38 67 37 75 41 / 100 20 0 0 0 0
Sandpoint 48 39 59 39 69 43 / 100 50 10 0 0 0
Kellogg 48 37 57 38 68 43 / 100 40 10 0 0 0
Moses Lake 63 38 71 41 79 49 / 90 0 0 0 0 0
Wenatchee 61 41 69 45 77 51 / 40 0 0 0 0 0
Omak 58 39 70 43 76 47 / 100 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 6 AM this morning to 7 PM PDT this evening
for Coeur d'Alene Area-Idaho Palouse-Lewiston Area.
WA...Wind Advisory from 6 AM this morning to 7 PM PDT this evening
for Lower Garfield and Asotin Counties-Spokane Area-Upper
Columbia Basin-Washington Palouse.
Wind Advisory from 11 AM this morning to 7 PM PDT this evening
for Moses Lake Area-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, May 6, 5:00 AM PST, 1 hour before
Hazardous Weather Outlook
National Weather Service Spokane WA
600 AM PDT Wed May 6 2020
IDZ001-004-027-WAZ031-037-038-042-043-071300-
Northern Panhandle-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
600 AM PDT Wed May 6 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
IDZ002-003-026-WAZ032>036-041-044-071300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
600 AM PDT Wed May 6 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will bring windy and gusty conditions to the
Columbia Basin today with morning gusts with the cold front
passage reaching 40 to 50 mph for a brief period and then
settling down to southwest 15 to 30 mph gusting to 35 mph during
the afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
Dust Storm, Washington Palouse
- When
- May 6, 6:00 AM PST to 6:15 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Public
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public reported blowing dust and strong winds between Colfax and Pullman along US-195. The visibility was estimated to be less than 1 mile.
Strong Wind, Wenatchee Area
- When
- May 6, 11:00 AM PST to 2:30 PM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $16,000
- Reported by
- Newspaper
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Wenatchee World Newspaper reported that a large birch tree fell on a vehicle during passing strong winds in Wenatchee.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, May 6, 20201 death · $3,000 · 1 event
- Excessive Heat in Arizona, May 6 to 7, 20208 events
- High Wind in Wyoming, May 6 to 7, 202059 kt wind · 8 events
- Excessive Heat in California, May 6 to 7, 20206 events
- High Wind in Idaho, May 6 to 11, 202064 kt wind · 6 events
- Drought in Colorado, May 6 to 31, 20204 events
- High Wind in Montana, May 6 to 7, 202056 kt wind · 4 events
- High Wind in Montana, May 6, 202052 kt wind · 3 events
- Frost and Freeze in West Virginia, May 6 to 7, 20203 events
- Frost and Freeze in Virginia, May 6 to 7, 20202 events
- Frost and Freeze in Colorado, May 6, 20201 event
- Dust Storm in Idaho, May 6, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895310, 895323.